Florida, 2015

Flood and Heavy Rain in Florida, July 24, 2015

July 24, 2015 · NWS JAX · 3 events in 2 counties and zones

A cold front over SE Ga combined with a moist and unstable airmass produced locally heavy rainfall across NE Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A cold front over SE Ga combined with a moist and unstable airmass produced locally heavy rainfall across NE Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 24, 3:50 PM EST, 10 minutes earlier.

Area forecast discussion, Jul 24, 3:50 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
450 PM EDT FRI JUL 24 2015

...LOCALLY HEAVY RAINFALL THIS AFTERNOON AND EVENING...

...ISOLATED STRONG TO SEVERE STORMS IN SE GA LATE THIS AFTERNOON
INTO THIS EVENING...

.NEAR TERM /THROUGH TONIGHT/...

SO FAR THINGS HAVE UNFOLDED PRETTY MUCH AS EXPECTED. NUMEROUS TO
WIDESPREAD CONVECTION HAS BEEN CONFINED TO OUR SOUTHERN ZONES SO
FAR TODAY. THIS WILL CHANGE IN THE NEXT HOUR OR TWO HAS CONVECTION
FILLS IN ACROSS ALL OF NE FLORIDA FOR THE REMAINDER OF THE
AFTERNOON. GIVEN THE VERY JUICY AIRMASS IN PLACE AND POTENTIAL FOR
INTENSE RAINFALL RATES...LOCALLY HEAVY RAINFALL WILL CONTINUE TO
BE THE MAIN THREAT ACROSS NE FL THIS AFTERNOON WHERE STORMS STALL
OR WHERE STORMS TRAIN OVER THE SAME AREA. LOCALIZED FLOODING WILL
BE POSSIBLE...ESPECIALLY IF THE HEAVY RAIN SETS UP OVER URBAN
AREAS. ORGANIZED FLOODING IS NOT ANTICIPATED THUS WE WILL CONTINUE
TO HOLD OFF ON ISSUING A FLOOD WATCH. SOME LOCALIZED FLOODING
HOWEVER IS EXPECTED THIS AFTERNOON AND EVENING AND WE WILL HANDLE
THIS WITH SHORT FUSED FLOOD WARNINGS.

THE SECOND AREA OF CONCERN LATE THIS AFTERNOON INTO THIS EVENING
WILL BE ACROSS SE GA AS THERE IS POTENTIAL FOR A LINE OF STRONG
TO SEVERE STORMS TO DEVELOP NORTH OF THE AREA ALONG A TROUGH AXIS
AND THEN PUSH INTO A MOIST AN UNSTABLE ATMOSPHERE ACROSS SE GA BY
SUNSET THIS EVENING. THESE STORMS WILL BE CAPABLE OF STRONG GUSTY
WINDS...INTENSE DOWNPOURS...AND EXCESSIVE LIGHTNING THROUGH THE
EVENING HOURS. ALTHOUGH THE INTENSITY OF THIS ACTIVITY WILL
DECREASE AS IT DROPS SOUTH ACROSS OUR AREA OVERNIGHT TONIGHT...WE
EXPECT AT LEAST SCATTERED TO NUMEROUS SHOWERS AND STORMS TO
ACCOMPANY THE FRONTAL TROUGH SOUTH THROUGH THE AREA OVERNIGHT.

.SHORT TERM...WEEKEND...

MODELS IN GOOD AGREEMENT PROGRESSIVELY SHIFTING THE SURFACE TROUGH
AXIS SOUTHWARD ACROSS NE FL EARLY SAT MORNING THEN STALLING THE
BOUNDARY ACROSS N-CENTRAL FL INTO SUNDAY. SHOWERS AND TSTORMS WILL
SHIFT SOUTHWARD ACROSS NE FL EARLY SAT WITH DIURNAL ACTIVITY FOCUSED
ALONG AND SOUTH OF A GNV-SGJ LINE INTO THE AFTERNOON. LOCALLY HEAVY
RAINFALL POSSIBLE WITH A FEW STRONG STORMS...WITH MUCH LESS
CONVECTION EXPECTED OVER SE GA SAT AFTN THROUGH SUN. EASTERLY FLOW
WILL BRING COASTAL SHOWERS INLAND ACROSS NE FL SUN...WITH AGAIN BEST
CHANCES OF PRECIP FOCUSED TOWARD I-75 CORRIDOR IN NE FL SUN AFTN.
HIGH TEMPS WILL RISE INTO THE LOW TO MID 90S INLAND ACROSS SE WERE
STRONGER SUBSIDENCE AND DRIER AIR WILL RISE WHILE HIGHS WILL RANGE
FROM THE MID 80S TO LOW 90S ACROSS NE FL WERE PRECIP IS EXPECTED.
LOWS IN THE 70S.

.LONG TERM...MON-FRI...

MON-TUE...STACKED RIDGE WILL DOMINATE AND PERSIST ACROSS THE
SOUTHERN PLAINS AND MS RIVER VALLEY WHILE A MEAN TOUGH LINGERS
ACROSS THE SOUTHERN FL PENINSULA THROUGH TUE. THIS WILL BRING AN
EASTERLY FLOW REGIME WITH MORNING SHOWERS AND ISOLATED TSTORMS
MOVING INLAND ALONG THE EAST COAST TRANSITIONING TOWARD THE I-75
CORRIDOR IN THE AFTN. ADVERTISED A DIURNAL PRECIP TREND AND CAPPED
RAIN CHANCES AT 30-50% ACROSS NE FL TO 20-30% OVER SE GA WHERE
INFLUENCE OF SUBSIDENCE AND PRESENCE OF DRIER AIR WILL LIMIT
CONVECTIVE COVERAGE. HIGH TEMPS WILL RANGE FROM NEAR TO ABOVE CLIMO
OVER SE GA UNDER STRONGER SUBSIDENCE TO NEAR TO BELOW CLIMO OVER NE
FL WHERE GREATER PRECIP COVERAGE IS EXPECTED. LOWS IN THE 70S.

WED-FRI...THE GFS ENSEMBLE CARVES OUT A WEAKNESS ACROSS THE EASTERN
CONUS AS THE BERMUDA RIDGE AXIS NOSES WESTWARD FROM THE ATLANTIC
ACROSS S FL. IN THE LOWER LEVELS THE WEAKER STEERING FLOW WILL
ENABLE THE MEANDERING TROUGH AXIS OVER S FL TO LIFT NORTHWARD WITH
MEAN LAYER MOISTURE INCREASING AS WELL. STEERING FLOW SHIFT FROM S
TO SW THROUGH THE END OF THE WEEK WITH A RETURN OF A DOMINANT WEST
COAST SEA BREEZE REGIME AND HIGHER AFTN/EVENING RAIN CHANCES FOCUSED
BACK TOWARD THE ATLANTIC COAST AND ALSO SE GA. ADVERTISED RAIN
CHANCES BACK TO 40-50% FOR INLAND AREAS AND TOWARD THE ATLANTIC
COAST WITH NEAR NORMAL TEMPS.

&&

.AVIATION...
THE CHALLENGE THROUGH THIS EVENING WILL BE THE TIMING OF THE
CONVECTION AT THE TAF SITES. NUMEROUS STORMS ARE EXPECTED TO FILL
IN ACROSS NE FL THE REST OF THE AFTERNOON AND THERE IS POTENTIAL
FOR STORMS TO EITHER STALL OR SLOWLY MOVE ACROSS THE SAME AREAS
AND PRODUCE TORRENTIAL DOWNPOURS WITH POSSIBLY A PERIOD OF LIFR
CONDITIONS. FOR NOW WE WILL SHOW TEMPO GROUPS WITH IFR CONDITIONS
THIS AFTERNOON ACROSS NE FL BUT AMENDMENTS CAN BE EXPECTED AS THE
EVENT UNFOLDS. ANOTHER ROUND OF STORMS WILL MOVE SOUTH INTO SE GA
BY EARLY THIS EVENING AND THIS ACTIVITY  WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS AS WELL AS HEAVY RAIN AT THE SE GA
TERMINALS THIS EVENING.

&&

.MARINE...
WESTERLY WINDS OF 10 TO 15 KNOTS TODAY WILL VEER TO THE NORTHEAST
AND INCREASE TO 15 KNOTS ACROSS THE GA WATERS TONIGHT BEHIND A
SURFACE TROUGH.

RIP CURRENTS: LOW RISK TODAY.

&&

.HYDROLOGY...MONITORING RIVER LEVELS ALONG THE S FORK OF BLACK CREEK
AT PENNY FARMS. BASED ON 12-16 HR ANTICIPATED RAINFALL THE RIVER
THERE COULD RISE ABOVE ACTION STAGE AND FLIRT NEAR MINOR RIVER
FLOODING LEVELS EARLY SAT MORNING.

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  93  72  95 /  70  20   0  10
SSI  77  87  76  88 /  60  30  20  10
JAX  74  89  75  91 /  60  30  20  20
SGJ  75  87  76  87 /  60  40  20  30
GNV  74  90  73  91 /  60  60  20  30
OCF  74  89  74  91 /  60  80  30  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHULER/ENYEDI/WALSH
Hazardous weather outlook, Jul 24, 3:21 AM EST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
421 AM EDT FRI JUL 24 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-250830-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
421 AM EDT FRI JUL 24 2015

...STRONG TO LOCALLY SEVERE STORMS ARE POSSIBLE TODAY..

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

STRONG TO LOCALLY SEVERE STORMS WILL BE POSSIBLE. IN ADDITION TO
THE POTENTIAL FOR STRONG WINDS WITH THESE STORMS...HEAVY RAINFALL
CAN ALSO BE EXPECTED...WITH LOCALIZED FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

STRONG TO LOCALLY SEVERE STORMS WILL BE POSSIBLE SATURDAY. THERE
IS A CHANCE FOR MAINLY AFTERNOON AND EVENING STORMS EACH DAY FROM
SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 24, 3:41 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
441 PM EDT FRI JUL 24 2015

FLZ030>032-036-037-242145-
ALACHUA FL-BRADFORD FL-CLAY FL-UNION FL-PUTNAM FL-
441 PM EDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PUTNAM...CENTRAL
BRADFORD...NORTHEASTERN ALACHUA...SOUTHWESTERN CLAY AND SOUTH CENTRAL
UNION COUNTIES UNTIL 545 PM EDT...

AT 440 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORMS
CENTERED NEAR LAKE GENEVA...OR NEAR KEYSTONE HEIGHTS. THIS STORM WAS
MOVING SOUTH AT 15 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES. TORRENTIAL RAIN WILL ALSO OCCUR.

LOCATIONS IMPACTED INCLUDE...
STARKE...KEYSTONE HEIGHTS...GEORGE'S LAKE...NEW RIVER...SAMPSON...
LAKE GENEVA...WALDO...HAMPTON AND BROOKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2976 8234 2999 8239 2992 8179 2974 8175
TIME...MOT...LOC 2040Z 003DEG 4KT 2984 8198

ZIBURA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Columbia

When
July 24, 4:00 PM EST to 6:00 PM EST
Where
Columbia County, 2.26 mi NW of Suwannee Vly
Reported by
CoCoRaHS
Coordinates
30.320, -82.750

An observer measured 3.1 inches of rainfall in 2 hours in the Suwanee River Resort with minor flooding noted.

Heavy Rain, St. Johns

When
July 24, 4:55 PM EST to 5:55 PM EST
Where
St. Johns County, 1.38 mi N of St Augustine Beach
Reported by
NWS Employee
Coordinates
29.850, -81.270

An NWS employee measured 2.7 inches of rainfall within 1 hour.

Flood, St. Johns

When
July 24, 6:00 PM EST
Where
St. Johns County, 0.91 mi NE of St Augustine to 0.84 mi NNE of St Augustine
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.890, -81.310

Roads were flooded and several cars stranded due to flood waters in historic St. Augustine. Flood waters were up to the doors of many structures.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596061, 596060, 596057.